MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC LARGE TI STERNAL LOCKING H-PLATE/8 HOLES; PLATE, FIXATION, BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC LARGE TI STERNAL LOCKING H-PLATE/8 HOLES; PLATE, FIXATION, BONE
Model Number 460.028
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional product codes: hwc, jdq.Complainant part is not expected to be returned for manufacturer review/investigation.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018 a patient underwent sternotomy.While tightening a self-drilling screw into a sternal locking h plate, the hole of the plate with the screw still intact got separated from the rest of the plate.The hole with the screw still sitting in it was removed off the field and sent to the hospital pathology department.The rest of this plate remained fixated into the sternum.There was no reported delay in the procedure.Patient and procedure outcome is unknown.This report is for one (1) sternal locking h plate.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
If the information is unknown, not available or does not apply, the section/field of the form is left blank.Product investigation was completed.Only a portion of the plate was returned (one plate hole).It was visually observed that the plate hole had a roughly transverse break.The complaint condition is confirmed and the received condition agrees with the complaint description.The cause of the issue could not be definitively traced to use error, misuse/abuse, non-compliance, postoperative trauma.Dimensional inspection: outer of plate: 6 +/-0.2 mm,thickness of plate: 1.6 +/-0.1 mm, measured dimensions: 6.002 mm; conforming.Thickness: 1.58 mm; conforming.Devices used: micrometer om141p & calipers ca215p.A device history review, could not be performed as the lot number is unknown as only a plate hole was returned.A review of the current design drawing was performed, no issues were identified.Based on the available information it is not possible to determine a definitive root cause for the complaint condition.The raw material could not be reviewed as the lot number is unknown, however based on the mode of failure it is not believed the material played a role in the fracture instead most likely too much torque was applied during screw insertion resulting in the breakage.A definitive root cause for the given complaint condition could not be determined from the provided information.However, as stated above too much torque may have been applied and/or off axis load was applied resulting in the complaint description.During the investigation, no product design or manufacturing issues were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The device was received, and the product evaluation is in progress.No conclusion can be drawn.Additionally, device history records review could not be completed without lot number.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
LARGE TI STERNAL LOCKING H-PLATE/8 HOLES
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7932389
Report Number2939274-2018-54143
Device Sequence Number1936312
Product Code HRS
UDI-Device Identifier10887587055046
UDI-Public(01)10887587055046
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K093772
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number460.028
Device Catalogue Number460.028
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2018
Initial Date Received by Manufacturer 09/11/2018
Supplement Date Received by Manufacturer10/18/2018
10/31/2018
Initial Report FDA Received Date10/03/2018
Supplement Report FDA Received Date10/24/2018
11/01/2018
Patient Sequence Number1
Patient Age72 YR